Texas, 2023

Tornado and Flash Flood in Texas, April 28, 2023

April 28, 2023 · NWS FWD · 34 events in 11 counties and zones

Another complex surface pattern unfolded on Friday April 28, comprising of a low pressure center, warm front, dryline, and Pacific cold front. All of these features contributed to the development of strong to severe thunderstorms as the next upper trough swept through the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.8 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another complex surface pattern unfolded on Friday April 28, comprising of a low pressure center, warm front, dryline, and Pacific cold front. All of these features contributed to the development of strong to severe thunderstorms as the next upper trough swept through the Plains. Storms developed shortly after noon, affected areas mainly south of I-20, and exited the region by 7 PM that evening. Large hail up to 3 inches was reported in Hamilton County, and an EF1 tornado occurred in Coryell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 28, 12:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 28, 12:11 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
111 PM CDT Fri Apr 28 2023

...New Aviation...

.SHORT TERM... /Issued 512 AM CDT Fri Apr 28 2023/
Update:
High clouds will increase in coverage across North Texas this
morning ahead of the approaching shortwave. Patchy fog is also
beginning to show up on the northern and eastern fringes of the
CWA with more extensive fog across Central Texas.

Latest guidance is still in line with our current forecast in
regards to the expected severe weather. Nearly all CAMs continue
to show storms developing near US 281 between 2 PM and 3 PM with a
rapid expansion and movement eastward through late afternoon and
evening. Although much of the CWA has the potential for severe
storms, locations south of the I-20 corridor will have the most
favorable, moisture, instability and shear. See the discussion
below for details on today's severe weather.

79

Previous Discussion:
/Overnight through Friday Night/

A brief recovery period is underway with subsidence on the back
side of a departing shortwave resulting in a mostly clear sky.
Patchy fog will be possible overnight, especially across the
eastern zones where winds will remain light and current temp/dew
point spreads are only a few degrees. Overnight lows will range
from the upper 40s to the lower 50s.

Low level warm/moist advection will begin early Friday morning in
response to deepening surface low pressure across the Big Country
and Permian Basin. A somewhat complex surface pattern will evolve
across North and Central Texas by midday Friday with a warm front
extending southeastward from the surface low, a dryline extending
southward from the surface low through the Hill Country and a
cold front positioned from the Central Plains, through the Big
Country and into Far West Texas. The surface low is progged to
move into the western CWA by midday while a positively tilted
trough sweeps across the Panhandle and Central Plains. Surface and
mid-level destabilization will both increase by early afternoon,
resulting in rapid storm development between 2 PM and 3 PM with
initiation likely near the intersection of the dryline and warm
front, somewhere between Parker County, Hill, and Erath County.
Of course this point of initiation could change based on where the
surface features ultimately end up, but this is the latest
thinking which also is in line with nearly all of the CAMs. Once
storms initiate, we should be off to the races with multiple
supercells possible given the forecast shear profiles and strong
instability. It does appear that biggest severe threat will favor
the southern half of the area, roughly along and south of the I-20
corridor since this is where the most favorable moisture and
instability will reside. However, just about anywhere across the
forecast area could see strong to severe storms. Large hail will
be the primary threat initially but the potential for some backed
winds near the surface low may be sufficient for a few tornadoes.
As the cold front progresses eastward through late afternoon,
storms should become more linear with an increasing damaging wind
threat along with hail. The surface based storms will march
eastward with the cold front through Friday evening but elevated
storms with a potential for hail will still accompany the upper
trough as it translates eastward through Friday night.

The progressive nature of the system will keep the threat for
widespread flash flooding low. However, precipitable water values
in excess of 1.5 inches across Central Texas and the southern
portions of North Texas along with damp soils from the rain
Wednesday, will result in a chance for localized flooding,
especially with the initial supercells.

Temperatures Friday will be quite variable based on which side of
the various surface boundaries that will be in place. Highs near
the Red River will be in the mid 70s with mainly upper 70s to
lower 80s elsewhere. However, the far southwest zones could
approach 90 degrees with increasing westerly winds behind the
dryline. Lows Friday night will be much cooler with mid 40s to
lower 50s. A strong and gusty post-frontal northwest wind will
make it feel even colder. These strong winds may approach Wind
Advisory Criteria in the pre-dawn hours Saturday.

79

&&

.LONG TERM... /Issued 1231 PM CDT Fri Apr 28 2023/
/Sunday Onward/

Pleasant and warm weather is expected Sunday as the late Friday
system continues to depart to the east with northwest flow aloft for
North & Central Texas. It'll be quite a bit warmer than Saturday
with afternoon highs in the mid 70s across the northeast while most
of the forecast area reaches the low/mid 80s.

Temperatures in the 70s and 80s will then persist each day through
the extended as shortwave ridging prevails across the Plains with
another trough sent southward across the East Coast. It should be
primarily rain-free through Wednesday, but we'll have to monitor
low storm chances late Tuesday and again late Wednesday currently
positioned just west of the forecast area. Towards the end of the
period (Thursday/Friday), rain/storm chances increase areawide as
the next system approaches.

Gordon

&&

.AVIATION... /NEW/
/18z TAFs/

Concerns: Timing development of storms and entry into the D10
airspace, as well as FROPA sometime before 00z Saturday. Cig
trends and strength of both pre/post-FROPA winds/gusts also
challenging with average confidence, though increasing as we
approach the event.

After a look at new short term, high-res model data and detailed
collaboration with CWSU ZFW earlier, time windows for FROPA and
better convective/TSRA chances were held close to the previous 12z
D10 DFW TAFs, though it was sped up slightly for the western
airports, while Waco Regional and eastern D10 airports (DAL/GKY)
were delayed by up to an hour. Basically VCTS, potentially strong-
severe to occur between 20z-01z with TEMPO groups with variable
gusts up to/in excess of 40 kts possible and IFR or low MVFR
conditions during a 4-hour window between 21z to 01z, delayed an
hour at DAL/GKY. Current low VFR/high MVFR cigs across the D10
airspace will drop into low MVFR with prospects for IFR conditions
tonight into mid morning Saturday.

Current southerly surface winds between 8 to 18 kts and gusty
winds will quickly veer northerly or northeasterly 15-20 kts with
gusts to 30 kts once FROPA blasts through later this afternoon.
These gusty winds may lay out and weaken for a short while between
09z-13z, before kicking up again to the aforementioned speeds
by/after 15z-16z Saturday. Scattering of lower cigs with
drier/cooler air arriving late Saturday morning will result in
returning VFR conditions with winds backing to the NW 17-22kts
with gusts 30-35 kts.

A surface low and associated strong cold front between KGRK/KILE
and KBWD/KMKN will track E-SE quickly into areas east of I-35/35E
thanks to good support from a very impressive mid level shortwave
trough diving SSE across NW TX/W OK/and the TX/OK Panhandles as
we move into nightfall.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  50  70  52  81 /  80  90  10   5   0
Waco                78  50  68  48  82 /  80  80   5   5   0
Paris               73  53  67  48  74 /  60 100  50   5   0
Denton              73  49  70  47  79 /  80  80  10   0   0
McKinney            74  50  69  48  77 /  80  90  20   5   0
Dallas              75  52  70  52  80 /  80  90  10   5   0
Terrell             75  51  68  48  77 /  70  90  30   5   0
Corsicana           78  52  69  50  82 /  70  90  20   5   0
Temple              81  51  70  48  85 /  80  70   5   5   0
Mineral Wells       75  47  72  48  86 /  50  60   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 28, 11:27 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1227 PM CDT Fri Apr 28 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1227 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are expected this afternoon and
evening across much of North and Central Texas as a cold front moves
across the region. Large hail and damaging winds will be the main
threats with these storm but a few tornadoes will also be possible.

Scattered thunderstorms are expected tonight behind the main line of
storms. Lightning will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight chance of thunderstorms across the region on
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across much of North and Central Texas
from mid afternoon through mid evening.

The radar

The Ft Hood radar (KGRK), 132 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

28 hail, 4 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
April 28, 1:15 PM CST to 1:27 PM CST
Where
Hamilton County, 2.73 mi WNW of Shive
Measured
3 in hail
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
31.640, -98.270

Fire and rescue reported 3-inch diameter hail near the intersection of County Road 2005 and County Road 221 southwest of Hamilton.

Hail, Hamilton

When
April 28, 1:24 PM CST
Where
Hamilton County, 2.07 mi N of Evant
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.500, -98.150

Amateur radio reported quarter sized hail about 2 miles north of Evant.

Hail, Coryell

When
April 28, 1:50 PM CST
Where
Coryell County, 0.69 mi S of Arnett
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
31.440, -97.900

Amateur radio reported golf ball sized hail near Arnett, TX.

Tornado, Bell

When
April 28, 1:50 PM CST to 2:25 PM CST
Where
Bell County, 19.6 mi NNW of Hood Afb to 6.93 mi NNW of Brookhaven
Rating
EF1
Path length
14.84 mi
Path width
1,400 yd
Injuries
2 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
31.382, -97.882

A supercell tracked across Coryell County on the afternoon of April 28th producing an EF-1 tornado with maximum winds around 105 mph. The pattern of damage suggests this tornado may have been a multi-vortex tornado and evidence of very strong RFD wind damage was also found just south of the tornado track, further complicating the track location.

The tornado likely began near Bagget Mountain, tracked across CR 146, and did the most notable damage along CR 148. Several large trees along CR 148, in multiple locations, were damaged ranging from broken trunks to large trees uprooted. The property of a sporting range was damaged with the shooting range cover being blown across the street to the northeast. Two injuries occurred at this location, and one person was transported with a leg injury. The tornado generally followed CRs 148 and 147 on a southeast direction, continuing to damage trees and causing minor roof damage. The tornado crossed FM 116, just north of CR 145, causing damage to trees and minor roof damage to a home east of the road. The tornado then moved onto the property of Fort Hood. Access to this area is limited, but additional damage to trees and power poles was found along West Range Road, south of Henson Creek. The end of the tornado was estimated by radar over inaccessible areas of Fort Hood.

RFD winds were determined to be the cause of damage of a collapsed cell phone tower along West Range Road and a home on Longview Circle that lost part of its roof. The RFD winds could have been near 95 mph.

Thunderstorm Wind, Coryell

When
April 28, 2:00 PM CST
Where
Coryell County, 5.25 mi ESE of King
Measured
83 kt (96 mph) estimated gust
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
31.343, -97.843

RFD winds were determined to be the cause of damage at a home on Longview Circle that lost part of its roof. The RFD winds could have been near 95 mph.

Hail, Coryell

When
April 28, 2:06 PM CST
Where
Coryell County, 0.69 mi N of North Ft Hood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.390, -97.700

A trained spotter reported quarter sized hail about a mile south-southeast of Fort Gates, TX.

Hail, Lampasas

When
April 28, 2:09 PM CST
Where
Lampasas County, Lampasas
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.070, -98.180

Amateur radio reported quarter sized hail on the east side of Lampasas, TX.

Hail, Bosque

When
April 28, 2:16 PM CST
Where
Bosque County, 1.38 mi N of Iredell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.000, -97.870

Emergency management reported quarter sized hail 1.5 miles north of Iredell, TX.

Hail, Coryell

When
April 28, 2:16 PM CST
Where
Coryell County, 1.18 mi W of Mound
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.350, -97.670

Fire and rescue reported quarter sized hail at the North Fort Hood Fire Station on the Longhorn and Shorthorn Airfields.

Hail, Coryell

When
April 28, 2:24 PM CST
Where
Coryell County, 1.18 mi E of Gatesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.430, -97.730

A trained spotter reported half-dollar sized hail 1 mile south-southeast of Gatesville, TX.

Hail, Coryell

When
April 28, 2:33 PM CST
Where
Coryell County, 0.69 mi S of Copperas Cove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.120, -97.920

Amateur radio reported quarter sized hail 1 mile west-northwest of Copperas Cove, TX.

Hail, Coryell

When
April 28, 2:36 PM CST
Where
Coryell County, 1.5 mi NNW of Copperas Cove
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -97.930

A public report indicated quarter sized hail 3 miles northwest of Copperas Cove, TX.

Hail, Coryell

When
April 28, 2:38 PM CST
Where
Coryell County, 0.69 mi S of Flat
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.310, -97.630

A public report indicated golf ball sized hail 8 miles southeast of Fort Gates, TX.

Thunderstorm Wind, Bell

When
April 28, 2:45 PM CST
Where
Bell County, 0.59 mi W of Bland
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.220, -97.510

A trained spotter measured a wind gust of 76 MPH at Owl Creek Park public boat ramp.

Thunderstorm Wind, Bell

When
April 28, 2:48 PM CST
Where
Bell County, (Grk)gray Aaf Ft Hoo
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.070, -97.830

A 60 MPH wind gust was measured by the Automated Weather Observation System at Killeen Skylark Airport.

Hail, Bell

When
April 28, 2:49 PM CST
Where
Bell County, 2.25 mi SW of Hood Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.110, -97.760

A public report indicated quarter sized hail 2 miles south-southeast of Fort Hood (now known as Fort Cavazos).

Thunderstorm Wind, Bell

When
April 28, 2:55 PM CST
Where
Bell County, 2.07 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.110, -97.420

A trained spotter reported 5 to 6 inch tree branches broken 4 miles west-northwest of Temple, TX.

Hail, Johnson

When
April 28, 2:57 PM CST
Where
Johnson County, 1.75 mi W of Cleburne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.350, -97.430

Amateur radio reported quarter sized hail 1 mile west of Cleburne, TX.

Hail, Johnson

When
April 28, 3:09 PM CST
Where
Johnson County, Keene
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.400, -97.330

Amateur radio reported half-dollar sized hail in Keene, TX.

Hail, Johnson

When
April 28, 3:09 PM CST
Where
Johnson County, 0.58 mi W of Egan
Measured
0.75 in hail
Reported by
Public
Coordinates
32.450, -97.310

A public report indicated penny sized hail 2 miles south of Briar Oaks, TX.

Hail, Tarrant

When
April 28, 3:09 PM CST
Where
Tarrant County, 2.99 mi ENE of Dalworthington
Measured
0.75 in hail
Reported by
Public
Coordinates
32.710, -97.070

A public report indicated penny sized hail 3 miles east-northeast of Arlington, TX.

Hail, Tarrant

When
April 28, 3:09 PM CST
Where
Tarrant County, 3.56 mi E of Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -97.060

A trained spotter reported quarter sized hail near the intersection of Highway 360 and Park Row Dr in Arlington, TX.

Flash Flood, Bell

When
April 28, 3:13 PM CST to 6:00 PM CST
Where
Bell County, 1.7 mi W of Simmonsville to 1.51 mi WSW of Simmonsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.096, -97.728

Broadcast media reported that portions of East Central Texas Expressway at Imperial Drive in Killeen have been closed by police due to high water.

Hail, Tarrant

When
April 28, 3:22 PM CST
Where
Tarrant County, 2.23 mi NE of Mansfield
Measured
0.75 in hail
Reported by
Public
Coordinates
32.590, -97.100

A public report indicated dime sized hail 2 miles northeast of Mansfield, TX.

Hail, Bell

When
April 28, 3:22 PM CST
Where
Bell County, 0.91 mi NE of Zabcikville
Measured
1 in hail
Reported by
Public
Coordinates
31.060, -97.160

A public report indicated quarter sized hail 10 miles north-northeast of Rogers, TX.

Hail, Falls

When
April 28, 3:25 PM CST
Where
Falls County, Terrys Chapel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.050, -97.100

Amateur radio reported nickel to quarter sized hail at 447 FM 1772 west of Rosebud, TX.

Hail, Bell

When
April 28, 3:31 PM CST
Where
Bell County, 3.15 mi NW of Joker
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.100, -97.170

Amateur radio reported golf ball sized hail 10 miles southeast of Troy, TX.

Hail, Bell

When
April 28, 3:43 PM CST
Where
Bell County, 0.59 mi W of Holland
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -97.410

A public reported quarter sized hail in Holland, TX.

Hail, Robertson

When
April 28, 4:31 PM CST
Where
Robertson County, 1.82 mi NW of Seger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.940, -96.640

A trained spotter reported nickel sized hail 3 miles south-southeast of Calvert, TX.

Hail, Hill

When
April 28, 4:47 PM CST
Where
Hill County, 0.91 mi NW of Mt Calm
Measured
1 in hail
Reported by
Public
Coordinates
31.760, -96.890

A public report indicated quarter sized hail near Mount Calm, TX.

Hail, Hill

When
April 28, 4:54 PM CST
Where
Hill County, 0.69 mi S of Hubbard
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.840, -96.800

Amateur radio reported ping pong ball sized hail in Hubbard, TX.

Hail, Hill

When
April 28, 4:55 PM CST
Where
Hill County, 0.59 mi E of Hubbard
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -96.790

A public report indicated quarter sized hail about a mile northeast of Hubbard, TX.

Hail, Limestone

When
April 28, 5:36 PM CST
Where
Limestone County, 2.15 mi SSW of Shiloh
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.590, -96.480

Emergency management reported golf ball sized hail 7 miles south of Mexia, TX.

Hail, Limestone

When
April 28, 5:38 PM CST
Where
Limestone County, 1.5 mi SSE of Mexia Muni Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.650, -96.460

Amateur radio reported ping pong ball sized hail near Mexia, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097020, 1097021, 1097023, 1097401, 1097402, 1097024, 1097025, 1097026, 1097027, 1097028, 1097029, 1097030, 1097031, 1097038, 1097037, 1097032, 1097047, 1097033, 1097034, 1097035, 1097036, 1097039, 1097019, 1097041, 1097042, 1097040, 1097043, 1097045, 1097046, 1097050, 1097048, 1097049, 1097051, 1097052.